Hail, La Salle
- When
- March 31, 6:15 PM CST
- Where
- La Salle County, 1.84 mi SW of Powerton
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 28.450, -98.820
Coop observer reported golf ball sized hail near Fowlerton.
Scattered severe thunderstorms developed over the northern Rio Grande Plains during the late afternoon and moved southeast into the Brush Country through the evening hours. An upper level disturbance moving out of southwest Texas and northern Mexico increased the wind shear aloft over South Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Scattered severe thunderstorms developed over the northern Rio Grande Plains during the late afternoon and moved southeast into the Brush Country through the evening hours. An upper level disturbance moving out of southwest Texas and northern Mexico increased the wind shear aloft over South Texas. In combination with a very unstable air mass and a boundary collision from an inland moving sea breeze and a cold front moving south out of the Hill Country, the storms increased in intensity during the early evening hours. The storms produced large hail with one long lived supercell traveling from east of Cotulla to Falfurrias. This storm produced hail from baseball to grapefruit size causing damage in the communities of Freer and Benavides.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 31, 5:31 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 631 PM CDT SUN MAR 31 2013 .DISCUSSION...SEVERE THUNDERSTORMS NORTH OF THE BRUSH COUNTRY ARE EXPECTED TO CONTINUE MOVING TO THE EAST-SOUTHEAST INTO THE INSTABILITY AXIS THAT EXTENDS TOWARD THE COASTAL BEND. 0-6 KM SHEAR AROUND 50 KNOTS AND MEAN LAYER CAPE VALUES UP TO 2000 J/KG EXIST OVER THE BRUSH COUNTRY AT THIS TIME. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE BRUSH COUNTRY TO THE COASTAL BEND UNTIL 06Z. && .PREV DISCUSSION... /ISSUED 625 PM CDT SUN MAR 31 2013/ DISCUSSION...UPDATED FOR 00Z AVIATION DISCUSSION BELOW. AVIATION...LOW CONFIDENCE FCST FOR THIS EVENING. CONVECTION TO NW OF THE REGION MAY MOVE SE INTO S TX THIS EVENING. CONFIDENCE AT ANY ONE TERMINAL IS TOO LOW TO MENTION IN TAFS AT THIS TIME. SIGNIFICANT AMENDMENTS TO TAFS POSSIBLE THIS EVENING. OTHERWISE...BECOMING MVFR/IFR CIGS/VSBYS OVERNIGHT WITH LIFR POSSIBLE...WORST FLIGHT RULES AT KVCT/KCRP AND BEST AT KLRD. TRANSITIONING TO VFR DURING DAY MON ALL TERMINALS. LIGHT SE WINDS TONIGHT BECOMING MODERATE DURING DAY MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 67 84 68 83 68 / 20 10 10 40 60 VICTORIA 65 83 66 80 62 / 30 10 10 50 80 LAREDO 69 91 69 87 66 / 20 10 20 40 40 ALICE 66 88 67 85 67 / 30 10 10 40 50 ROCKPORT 67 78 68 76 66 / 20 10 10 40 70 COTULLA 67 88 67 84 64 / 40 10 20 50 50 KINGSVILLE 67 87 68 83 69 / 20 10 10 40 50 NAVY CORPUS 69 77 69 79 69 / 20 10 10 40 60 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && TT/89...SHORT TERM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 508 AM CDT SUN MAR 31 2013 TXZ229>234-239>247-011000- LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 508 AM CDT SUN MAR 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS ALONG AND NORTH OF A LINE FROM JUST NORTH OF LAREDO TO ALICE TO VICTORIA...FOR LATE THIS AFTERNOON AND EARLY EVENING. SHOULD STORMS DEVELOP THEY WILL HAVE THE RISK OF PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY ACROSS SOUTH TEXAS AS A COLD FRONT APPROACHES AND MOVES THROUGH THE REGION. A FEW STRONGER STORMS ARE POSSIBLE...WITH WIND GUSTS UP TO 50 MPH AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE BRUSH COUNTRY AND VICTORIA REGION. GMZ230-235-250-255-270-275-011000- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM- 508 AM CDT SUN MAR 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY ACROSS SOUTH TEXAS AS A COLD FRONT APPROACHES AND MOVES THROUGH THE REGION. A FEW STRONGER STORMS ARE POSSIBLE...WITH WIND GUSTS UP TO 50 MPH AND SMALL HAIL. STRONG NORTH TO NORTHEAST WIND IS EXPECTED BEHIND A COLD FRONT WEDNESDAY AFTERNOON INTO THURSDAY. SMALL CRAFT ADVISORIES WILL LIKELY BE NECESSARY WEDNESDAY NIGHT TO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 656 PM CDT SUN MAR 31 2013 TXZ240-241-010030- DUVAL-JIM WELLS- 656 PM CDT SUN MAR 31 2013 ...A STRONG THUNDERSTORM WAS AFFECTING THE NORTHERN PORTIONS OF DUVAL AND JIM WELLS COUNTIES... AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF RANCHO DE LA PARITA...OR 18 MILES NORTH OF SAN DIEGO...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. TMT
The national radar mosaic for the moment the first event began.
10 hail. Local standard time, as filed.
Coop observer reported golf ball sized hail near Fowlerton.
Coop observer reported nickel sized hail.
Baseball sized hail broke windows on buildings near U. S. Highway 16 west of Seven Sisters.
Baseball sized hail broke windows out on a ranch home.
NWS storm survey observed dented road signs from hail along U. S. Highway 16.
The public reported quarter sized hail occurred north of Alice.
NWS storm survey combined with Freer Fire Chief reports indicated that golf ball to baseball sized hail fell in the northeast portions of the city of Freer. The hail caused dents in vehicles including a new and used car lot. The baseball sized hail broke out windows in north facing buildings. Hail broke windshields out of the fire truck.
NWS storm survey concluded quarter to golf ball sized hail occurred on the north side of the city of Alice.
Grapefruit sized hail busted windows of vehicles and destroyed solar panels.
NWS storm survey concluded that baseball to softball sized hail fell across Benavides causing damage to nearly every home and business in the town. Damage included broken windows, doors, roofs, and siding. The damage was confined primarily to the north and east side of structures. Vehicles were severely dented with large holes in windshields or completely broken out. One person suffered a head injury. The severe hail damaged 258 residences, 100 abandoned homes, and 700 cars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440042, 440041, 440039, 440038, 440035, 440037, 440034, 440033, 440030, 440032.